MAUDE Adverse Event Report: CORDIS CORPORATION BIPAL; TUBING, PUMP, CARDIOPULMONARY BYPASS

CORDIS CORPORATION BIPAL; TUBING, PUMP, CARDIOPULMONARY BYPASS
Model Number 502402B
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Internal Organ Perforation (1987)
Date of Event 11/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the locking mechanism of a 7f 2.2mm x 50 cm bipal biopsy forceps would not release the third sample obtained from a patient undergoing right heart catheterization (cath) with multiple myocardial biopsies.The patient required transfer to the operating room (or) for removal.There were two unsuccessful attempts made to release the locking mechanism by cutting the coaxial cable.The forceps had to be pulled from the myocardial tissue causing a portion of the myocardium to be extracted with the forceps leading to a pericardial effusion.The biopsy forceps were tested prior to use and were functioning properly.Two other biopsies had been obtained without difficulty.This report is sourced from a medwatch filed by the user facility.The device is available for evaluation.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot n0622305 presented no issues during the manufacturing process that can be related to the reported event.The device was received for analysis but the engineering report is not yet available.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
Additional event details were requested, included a procedural cd; however, additional information could not be obtained.
 
Additional Manufacturer Narrative
A product history record review is anticipated but it has not been finalized.The device is available for analysis but the engineering report is not yet available.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the locking mechanism of a 7f 2.2mm x 50 cm bipal biopsy forceps would not release the third sample obtained from a patient undergoing right heart catheterization (cath) with multiple myocardial biopsies.The patient required transfer to the operating room (or) for removal.There were two unsuccessful attempts made to release the locking mechanism by cutting the coaxial cable.The forceps had to be pulled from the myocardial tissue causing a portion of the myocardium to be extracted with the forceps leading to a pericardial effusion.The biopsy forceps were tested prior to use and were functioning properly.Two other biopsies had been obtained without difficulty.This report is sourced from a medwatch filed by the user facility.Multiple attempts to obtain supplemental information were made; however, additional event details were not provided nor a requested procedural cd could be obtained.The device is available for evaluation and it is expected to be returned.
 
Additional Manufacturer Narrative
As reported, the locking mechanism of a 7f 2.2mm x 50 cm bipal biopsy forceps would not release the third sample obtained from a patient undergoing right heart catheterization (cath) with multiple myocardial biopsies.The patient required transfer to the operating room (or) for removal.There were two unsuccessful attempts made to release the locking mechanism by cutting the coaxial cable.The forceps had to be pulled from the myocardial tissue causing a portion of the myocardium to be extracted with the forceps leading to a pericardial effusion.The biopsy forceps were tested prior to use and were functioning properly.Two other biopsies had been obtained without difficulty.This report is sourced from a medwatch filed by the user facility.Multiple attempts to obtain supplemental information were made; however, additional event details were not provided, nor a requested procedural cd could be obtained.The device was returned to norman noble (nni) for analysis.During evaluation, it was found that the device has a foreign substance inside the body and on the cutters that will not allow the cutters to open.Additionally, when unpackaging the device, it was found with two bends/kinks towards the distal end.The inspection, handling, and packaging processes during nni manufacturing are controlled to prevent kinks and bending of the device.The foreign substance inside the body and on the cutters that would not allow the cutters to open is suspected to be bodily fluids.However, nni cannot confirm what the foreign substance is, as nni does not conduct any testing on the foreign substances unless it was deemed that it could have been from the manufacture of the product.There are no substances or coatings used in the nni process that would be on or near the cutter end of the product.Additionally, functional testing of each bipal is performed prior to packaging.Therefore, the bipal would not have been able to function properly at nni during this test if there was something on the cutters.A product history record (phr) review of lot n0622305 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿jaws-open/close difficulty¿, ¿biopsy forceps-withdrawal difficulty¿ and subsequent ¿pericardial effusion¿ event could not be confirmed as the substance in the body prevented analysis of the cutters and there was no receipt of procedural films.The exact cause of the issue experienced by the customer could not be determined through product analysis.Based on the information available for review and the product analysis, it is difficult to determine what factors may have contributed to the issues reported.However, procedural/handling factors (which possibly contributed to the two kinks in the device) may have contributed to the issues experienced since it was reported that the device functioned properly for the first two samples and as damage to the biopsy forceps can impair the opening/closing function of the jaws.Pericardial effusion is a known potential complication and is captured in the instructions for use (ifu) as ¿perforation of the vessel wall or the myocardium.¿ the pericardium or pericardial sac is a double-walled sac containing the heart and the roots of the great vessels.It has two layers and contains pericardial fluid, which separates the heart from the interference of other structures, protects its against infection and blunt trauma, and lubricates the heart's movements.Pericardial effusion is an abnormal accumulation of fluid in the pericardial cavity.This can occur due to inflammation of the pericardium from an infection or injury or can occur due to trauma resulting in blood entering the sac.Although not intended as a mitigation of risk, the information for safety within the ifu is provided in the product¿s labeling with the intent to make the user aware of the risks.The ifu warns, ¿forceps are extremely difficult to clean after exposure to biological material and may cause adverse patient reactions if reused.¿ additionally, the ifu cautions, ¿the forceps should be thoroughly rinsed with heparinized saline before and after each biopsy during the procedure.If strong resistance is met during manipulation, discontinue the procedure and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the forceps.¿ also, the ifu recommends, ¿closing of the jaws and withdrawal of the bioptome should be performed in a single motion.¿ neither the phr review, nor the product analysis suggests that the failures experienced by the customer are related to the device¿s design or manufacturing process.Therefore, no corrective or preventive actions will be taken at this time.

Brand Name
BIPAL
Common Device Name
TUBING, PUMP, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer Contact
karla castro
14201 nw 60th ave
miami lakes, FL 33014-2802
7863138372
MDR Report Key16064262
Report Number1016427-2022-05435
Device Sequence Number17802215
Product Code DWE
UDI-Device Identifier20705032054956
UDI-Public(01)20705032054956(17)250531(10)N0622305
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K933235
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Model Number502402B
Device Catalogue Number502402B
Device Lot NumberN0622305
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2022
Supplement Date Received by Manufacturer01/20/2023
03/09/2023
04/14/2023
Initial Report FDA Received Date12/28/2022
Supplement Report FDA Received Date02/15/2023
03/13/2023
04/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient SexMale
Patient Weight99 KG
Patient RaceWhite